Issue 37 / 6 October 2014

EXPERTS have backed calls for a new warning label on non-steroidal anti-inflammatory drugs to caution against their use in people who are renally compromised for any reason.

In a letter to the MJA, Ronald Batagol, a Melbourne pharmacist, said the label should apply to all non-prescription NSAIDs, as well as the recently introduced labelling which warns of the renal risk of giving the drugs to children with dehydration due to diarrhoea or vomiting. (1)

Mr Batagol, who has written several books on drug safety, told MJA InSight he initiated the request for the TGA to change the labelling more than 4 years ago, and was pleased to see it recommended in May this year.

In his letter, Mr Batagol said the capacity for NSAIDs to cause renal damage even after short-term use in susceptible individuals was not as well appreciated as the drugs’ gastrointestinal side effects.
    
“It has been well documented that the use of NSAIDs in those who are fluid-depleted, including their short-term use in otherwise healthy individuals, can lead to renal failure, albeit reversible”, he wrote.

The label change — which applies to formulations of diclofenac, flurbiprofen, ibuprofen, ketoprofen and naproxen indicated for oral use in children — advises consumers to ask their doctor or pharmacist before using the medicine in children suffering from dehydration through diarrhoea and/or vomiting.

However, Mr Batagol said he wanted the new warning about renal risk also added to all NSAIDs, including adult formulations.

“We know that people who are renally compromised for any reason are at risk of kidney damage from the use of NSAIDs”, he wrote.

“This, of course, includes those taking some antihypertensive medications containing a diuretic, the well known ‘triple whammy’ effect.”

Associate Professor Stephen Alexander, consultant physician in paediatric nephrology at The Children’s Hospital at Westmead, Sydney, said the TGA’s decision to require new warning labels on NSAIDs for children was appropriate.

“There have been published case reports about NSAIDs causing renal failure in children”, he told MJA InSight.

While there was no long-term data, he said that he was aware of three paediatric cases of renal failure linked to rofecoxib (Vioxx) several years ago.

Professor Alexander cited a 2011 review in the journal Pediatrics which encouraged caution when using ibuprofen in children with dehydration or complex medical illnesses. (2)

The review stated:  “In children with dehydration, prostaglandin synthesis becomes an increasingly important mechanism for maintaining appropriate renal blood flow. The use of ibuprofen or any NSAID interferes with the renal effects of prostaglandins, which reduces renal blood flow and potentially precipitates or worsens renal dysfunction.”

Professor Alexander said four cases of renal toxicity linked to NSAIDs had also been reported in the Archives of Diseases in Childhood in 2007. All of the children had complex medical problems and all had an element of dehydration. (3)

In one case — a 13-year-old girl with relapse of Crohn’s disease who received diclofenac sodium per rectum — renal function remained mildly impaired 3 years later. In the other three cases, renal recovery was rapid and complete after stopping the NSAID and intravenously rehydrating the patient.

The case report authors said virtually all NSAIDs had been implicated in renal dysfunction, but indomethacin appeared to be associated with the highest risk and aspirin the lowest risk.

They qualified that “most cases of NSAID-induced renal impairment are mild and self-limiting” and said although their report did not prove cause and effect, further research was needed.

Dr Timothy Mathew, medical director of Kidney Health Australia, welcomed the call for additional label changes.

He said NSAIDs should also be avoided in renally compromised adults, including those taking diuretics and an angiotensin-converting-enzyme (ACE) inhibitor or angiotensin receptor blockers.

“There are so many warnings on NSAIDs that the argument has always been that there’s no room left for any more, but there is a case for broader education on the risk of renal failure”, he told MJA InSight.

 

1. MJA 2014; 201: 381
2. Pediatrics 2011; 127: 580-587
3. Arch Dis Child 2007; 92: 524-526

(Photo: Kuttelvaserova Stuchelova / Shutterstock)

6 thoughts on “Call to extend NSAID warnings

  1. Monash University Publisher Packages says:

    Have been calling for NSAID/COX-2 inh. warnings for years. These are dangerous drugs in the wrong hands/wrong patients. Should NOT be OTC IMO.

  2. Neville Ludbey says:

    Extremely concerned about the burgeoning use of ‘ibuprofen’ in sick children with fever, compromised fluid intake etc  and the full on advertising pushing its use, on TV

  3. Department of Health Victoria Clinicians Health Channel says:

    Renal tubular acidosis and hypokalaemia resulting from prolonged misuse of high doses of over-the-counter codeine-ibuprofen analgesics (50-100 tablets a day for months or years) has been responsible for an unknown number hospital admissions, often with life-threatening hypokalaemia requiring ICU admissions. A number of cases have been described in the Australian and New Zealand medical literature, including Ng et al Life-threatening hypokalaemia associated with ibuprofen-induced renal tubular acidosis MJA 2011;194:313-6. At present packs of these products are available without prescription, with no consumer medicines information leaflet provided in the pack, and little effective warning on the pack about the risk of addiction or of exceeding the recommended dose and duration of use.

  4. Randal Williams says:

    The use of NSAIDs is common in footballers, athletes etc with the potential for deydration during exercise.. There was a tennis player some years ago who developed acute renal failureI after five sets of tennis on a hot day with minimal hydration. She had been swallowing diclofenac daily. I always emphasise the need for copious fluid intake in these situations.

  5. Rohan Wilmott says:

    NSAIDs should never have been allowed OTC in the first place. They should be rightly returned to prescription only or PHARMACIST only (not the shop assistant) to dispense, similar to pseudoephedrine. They should never have been allowed into the supermarket chains. Warnings on packets are seldom read, at least until after the harm is done.

    This is another example of powerful big businesses with sophisticated marketing teams manipulating weak kneed regulators & politicians with a 3 year popularity horizon.

    Paediatric NSAIDs should definitely be Doctor prescription only. I have now reported 5 cases of gastritis induced by NSAIDs in children 10 years and younger following short term use of oral NSAID for fever control. The routine use of alternating ibuprofen and paracetamol should also cease, especially if the parents have not been advised of sensible and effective physical fever reduction measures.

    Diclofenac going OTC is crazy – how many haematemeses following gastric erosions/ulcers have we treated in the “bad old days” when taking it with food was thought sufficient to prevent problems. Even Ibuprofen was a problem, as were all the COX 1 NSAIDs. PPI’s may reduce the risk, but….. and I don’t see any OTC NSAIDs in combo with a PPI!!

    The GIT, renal and cardiovascular implications of NSAIDs really need considered medical supervision as part of proper comprehensive patient management.

  6. Randal Williams says:

    The importance of good fluid intake while taking NSAIDs is often underestimated, and not included in warnings of side effects, while there is a lot of emphasis on gastric side effects. NSAIDs are often taken during illness, and also by athletes and sports people , with dehydration possible in both groups, so emphasis on fluid intake is most important.

Leave a Reply

Your email address will not be published.